The maximum surplus before ruin in an Erlang\((n)\) risk process and related problems. (English) Zbl 1168.60363

Summary: We study the distribution of the maximum surplus before ruin in a Sparre Andersen risk process with the inter-claim times being Erlang(\(n\)) distributed. This distribution can be analyzed through the probability that the surplus process attains a given level from the initial surplus without first falling below zero. This probability, viewed as a function of the initial surplus and the given level, satisfies a homogeneous integro-differential equation with certain boundary conditions. Its solution can be expressed as a linear combination of \(n\) linearly independent particular solutions of the homogeneous integro-differential equation. Explicit results are obtained when the individual claim amounts are rationally distributed. When \(n=2\), all the results can be expressed explicitly in terms of the non-ruin probability. We apply our results by looking at (i) the maximum severity of ruin and (ii) the distribution of the amount of dividends under a constant dividend barrier.


60K10 Applications of renewal theory (reliability, demand theory, etc.)
60K05 Renewal theory
91B30 Risk theory, insurance (MSC2010)
Full Text: DOI Link


[1] Albrecher, H.; Claramunt, M. M.; Mármol, M., On the distribution of dividend payments in a Sparre Andersen model with generalised Erlang \((n)\) interclaim times, Insurance: Mathematics and Economics, 37, 324-334 (2005) · Zbl 1117.91377
[2] Dickson, D. C.M., On a class of renewal risk process, North American Actuarial Journal, 2, 3, 60-68 (1998)
[3] Dickson, D. C.M.; Hipp, C., Ruin probabilities for Erlang(2) risk processes, Insurance: Mathematics and Economics, 22, 251-262 (1998) · Zbl 0907.90097
[4] Dickson, D. C.M.; Waters, H. R., Some optimal dividends problems, ASTIN Bulletin, 34, 49-74 (2004) · Zbl 1097.91040
[5] Gerber, H. U.; Shiu, E. S.W., The time value of ruin in a Sparre Andersen model, North American Actuarial Journal, 9, 2, 49-69 (2005) · Zbl 1085.62508
[6] Grandell, J., Aspects of Risk Theory (1991), Springer-Verlag: Springer-Verlag New York · Zbl 0717.62100
[7] Li, S.; Garrido, J., On ruin for Erlang \((n)\) risk process, Insurance: Mathematics and Economics, 34, 391-408 (2004) · Zbl 1188.91089
[8] Li, S.; Garrido, J., On a class of renewal risk models with a constant dividend barrier, Insurance: Mathematics and Economics, 35, 691-701 (2004) · Zbl 1122.91345
[9] Picard, P., On some measures of the severity of ruin in the classical Poisson model, Insurance: Mathematics and Economics, 14, 107-115 (1994) · Zbl 0813.62093
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.